Class Of Cancer Drugs Linked To Eye Infections, MHRA Warns

Class Of Cancer Drugs Linked To Eye Infections, MHRA WarnsA class of cancer drugs have been linked to eye infections, the U.K.’s Medicines and Healthcare products Regulatory Agency (MHRA) just announced.

Keratitis and ulcerative keratitis (corneal ulceration) have been reported following treatment with epidermal growth factor receptor (EGFR) inhibitors for cancer. EGFR use has resulted, in rare cases, in corneal perforation and blindness. Serious cases of keratitis and corneal ulceration have been reported, with varying frequency, following EGFR inhibitor treatment. EGFRs include Vectibix (panitumumab).

The MHRA warns that patients who present with acute or worsening signs and symptoms of keratitis be immediately referred to an ophthalmologist. EGFR treatment should be interrupted or discontinued should ulcerative keratitis be diagnosed. Ulcerative keratitis must be regarded as an ophthalmologic emergency.

EGFR medications are designed to block the EGFR protein, believed to play a role in cancer cell growth, and promote cell growth in normal epithelial tissues, including the skin. Erbitux (cetuximab), Tarceva (erlotinib), Iressa (gefitinib) and Vectibix, are used to treat EGFR-expressing tumors.

The cornea is covered with a layer of epithelium, which may become damaged when patients are receiving EGFR treatment. Patients with a history of keratitis, ulcerative keratitis, or severe dry eye may be at more significant risk for adverse optical reactions when taking EGFR medications.

This issue was first identified with Vectibix, and a letter was sent to healthcare professionals in May 2011. The risk of keratitis and severe keratitis is now considered a class effect for all EGFR inhibitors, and information for all products in this class has been updated with warnings on this risk.

Acute or worsening signs and symptoms suggestive of keratitis include eye inflammation, increased lacrimation (severe or excessive tearing), light sensitivity, blurred vision, eye pain, and/or red eye,

Meanwhile, EGFR drug, Tarceva, has long been linked to gastrointestinal perforation; skin reactions suggestive of Stevens-Johnson syndrome or toxic epidermal necrolysis (TEN); and corneal perforation or ulceration, abnormal eyelash growth, keratoconjunctivitis sicca (dry eye syndrome—DES), and keratitis.

This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.